Can medicines for hypertension affect marital life?
Q: I am 32 years old South Indian. Four years ago I had an attack of sub-acute intestinal obstruction which was followed by a repeat attack a month later for which I was hospitalised and diagnosed as having intestinal TB. I was on medication for almost 15 months. Two years back I was again hospitalised for sub-acute intestinal obstruction. On discharge the doctor told me that my BP is above normal and he had put me on Amlong A. For about one and a half years I had taken this medicine regularly with diet restrictions. Later, on my own, I stopped the medication as I felt better. However, I used to get numbness in my palm, arm (when I carry weight or hold on to a support in a train or bus) and numbness in my legs when I sit cross-legged. I ignored all of them for personal domestic reasons. But for the past 15 days, I am again on BP medication (ATEN-50 one per day). Actually I had gone to my BMO for a distended stomach. My parents are busy planning for my marriage. I would like to know whether this medication will have any side effects on family life like impotency, erectile dysfunction etc. I strongly feel that I should share this information with the girls party as otherwise it will have detrimental effects later. Kindly guide me for a better future.
A:First of all, don't get anxious about having high BP. This can be very well managed with disciplined lifestyle and medicines and for this you should be in regular touch with your cardiologist. And about the side effects of ATEN, I would say don't ever think of problems which you haven't encountered. It is natural for you to have such anxieties before marriage but solution to this is that you should have a cool, calm and composed attitude. If you want to know facts, Aten may cause physical/sexual fatigue in some patients and if you are too disturbed about this fact, you can always change your medicine and get your BP controlled with some other medicine in consultation with your cardiologist.